top of page
  • tempbcba

Medication Quandaries

Updated: Jun 21, 2023

Do you want your best chance at staying out of the hospital, knowing you will gain weight quickly and inexplicably? Oh, and this isn’t a one-time thing, you will have to make this decision over and over and over.

So often with mental illnesses we must make decisions between mental and physical health. What is the most important in the moment? Almost every medication has some kind of side effects, many of which get less and less over time, but when you’re already feeling poorly you have to deal with diarrhea or nausea or who knows what else.

My level of anxiety, no matter what we do, is always high. I am in fight of flight all the time. This affects my blood pressure, cholesterol, heart rate, and who knows what else. So, then when we add on medication to treat all of these things, they make me gain weight.. Gaining weight can, guess what? Affect your cholesterol, blood pressure and heart rate. I can’t win. I try to work out a lot and eat healthy, but it doesn’t help. Why? Because in order to keep my Bipolar steady I have to take an antipsychotic, which can make you gain weight, or, at the very least, keep you from losing weight. But without it I end up in the hospital and am at much greater risk for killing myself.

My best friend asked me which I would prefer, to gain a few pounds, or end up in a terrible hospital like I was in last month. She couldn’t believe that I wasn’t sure. The problem is, it’s not a few pounds once. It’s a few pounds each month, and they just keep adding up. I lost 70 pounds by practically starving myself, and now that I’m eating in a healthier way, I have already gained back twenty. It makes me want to give up. Why am I trying so hard if nothing works?

Throw in the eating disordered thinking and gaining a few pounds sounds like the worst thing that could ever happen to me…even though I know it’s not. So, I don’t know what to do. Help my mind or my body because I certainly can’t do both. Can you see why I would be frustrated? Why I would want to give up? I feel certain that soon I am going to have a heart attack and die like my dad did or I’m going to spin out of control and kill myself, and there’s absolutely nothing I can do about it. Just tell me what to do, because it’s a no-win situation. These past few weeks I’ve been dealing with a massive upper respiratory infection. It greatly impacted my asthma, and it is very difficult to breathe. Even walking around the house is difficult and I haven’t been able to do tasks like go to the grocery store in weeks.


We’ve gone from doctor to doctor, and several suggested a high dose of prednisone. The problem is, prednisone also causes mania, and I am very sensitive to it. So do we make it so I can breathe or put me in a position where I will likely end up in the hospital for my bipolar?. We decided, as a team, to try a small dose of prednisone, which did help some, but I’m still very sick.

There are no right answers to these quandaries. A lot of it is guess and check and choosing the lesser of two evils. So, if you are feeling frustrated with side effects, or not knowing which choice to make when it comes to medication, just know that you are not alone. I hear you and I am frustrated, too. Let’s just keep fighting together.


1 view0 comments

Recent Posts

See All

Comments


bottom of page